MAUDE Adverse Event Report: COOK INC ULTRATHANE MAC-LOC LOCKING LOOP MULTIPURPOSE DRAINAGE CATHETER; GBO CATHETER, NEPHROSTOMY, GENERAL & PLASTIC SURGERY

COOK INC ULTRATHANE MAC-LOC LOCKING LOOP MULTIPURPOSE DRAINAGE CATHETER; GBO CATHETER, NEPHROSTOMY, GENERAL & PLASTIC SURGERY
Catalog Number ULT10.2-38-45-P-6S-CLM-RH
Medical Device Problem Code Difficult to Insert (1316)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/06/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510(k) #: exempt.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported during a nephrostomy tube exchange in the right ureter via an ileal conduit, the plastic stiffener in a ultrathane mac-loc locking loop multipurpose drainage catheter was difficult to push through.Once in the patient, the doctor was unable to remove the stiffener.The device was pulled from the patient and a new drain was placed.As reported, the patient did not experience any adverse effects or require any additional procedures due to this occurrence.
 
Event or Problem Description
No new event description information to report at this time.
 
Additional Manufacturer Narrative
Additional information: concomitant medical products: device available for eval: yes; product received on: 06/22/2018.Corrected data: age or date of birth, sex , weight: asku.Other relevant history: obstructed ureter.Investigation/evaluation: a review of the complaint history, device history record, instructions for use (ifu), manufacturing instructions, quality control, specifications, and a visual inspection of the returned device were conducted during the investigation.The customer returned one 10.2fr mac-loc catheter with a flexible stiffener fully inserted.Visible examination of the complaint device confirmed no biomatter on the device.No damage was noted on the surface of the catheter.The suture string was confirmed intact at the distal end.At the proximal end, the suture string was running through the mac-loc arm.Upon attempting to remove the flexible stiffener from the catheter, significant force was needed resulting in the flexible stiffener becoming stretched and separating.Functional testing confirmed that the flexible stiffener became separated during investigation.The distal end of the flexible stiffener was visibly present at the distal end of the catheter through the sideports.The catheter was cut at the proximal end in order to identify the source of the resistance.The suture string was removed, after which the stiffener was able to be removed with ease.Upon removing the stiffener, dried biomatter with a yellow appearance was noted on the stiffener.It is possible that the combination of dried biomatter and the suture string caused the flexible stiffener to become lodged in the catheter.Catheter inner and outer diameter were found to be within specification.Other measurements taken were omitted due to the damaged and elongated condition of the returned device.Upon visual examination of the photos of the returned device, it is noticed that there is a vertical indentation along the stiffener, presumably from the suture string.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.Ifu states: intended use multipurpose drainage catheters are intended for percutaneous drainage in a variety of drainage applications (e.G., nephrostomy, biliary and abscess), either by direct stick or seldinger access technique.Precautions: these products are intended for use by physicians trained and experienced in diagnostic and interventional techniques.Standard techniques for placement of percutaneous drainage catheters should be employed.Manipulation of products requires ultrasound, fluoroscopy, or other imaging guidance.When inserting a stiffening cannula into a catheter with retention suture, hold suture during cannula insertion to avoid bunching or tangling of suture.A tfe-coated wire guide must be used with ultrathane catheters.Activate the hydrophilic coating, if present, by wetting the catheter with sterile water or saline.For best results, keep catheter surface wet during placement.Catheters should be irrigated on a routine basis to ensure function.Instructions for use: catheter placement: 1.Under fluoroscopic control, perform standard techniques for placement of percutaneous drainage catheters, either by seldinger access or trocar access.2.Once catheter is in desired location, remove any wire guides, trocars, or stiffeners, allowing the catheter to form its configuration.3.For locking loop catheters, lock the catheter in place using appropriate technique for the locking mechanism type, as described below." based on the information provided, the examination of the returned product, and the results of our investigation, the root cause was determined as inconclusive.We have notified the appropriate personnel and will continue to monitor for similar complaints.Per the quality engineering risk assessment, no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ULTRATHANE MAC-LOC LOCKING LOOP MULTIPURPOSE DRAINAGE CATHETER
Common Device Name
GBO CATHETER, NEPHROSTOMY, GENERAL & PLASTIC SURGERY
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7456323
Report Number1820334-2018-01048
Device Sequence Number806623
Product Code GBO
UDI-Device Identifier00827002097667
UDI-Public(01)00827002097667(17)210212(10)8580493
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/21/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberULT10.2-38-45-P-6S-CLM-RH
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/22/2018
Initial Date Received by Manufacturer 04/06/2018
Supplement Date Received by Manufacturer08/09/2018
Initial Report FDA Received Date04/24/2018
Supplement Report FDA Received Date08/21/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1